Immune‑related nephritis, ureteritis and cystitis secondary to immune checkpoint inhibitors: A case report and review of the literature

Read full text
Authors: Guangquan Zhang, Silu Xu, Jing Wu, Qianqian Gao, Yanzhi Bi, Min Xiao
Cited by: 1
References: 26

Abstract

Immune checkpoint inhibitors (ICIs) have beneficially impacted cancer therapy but are frequently associated with immune-related adverse events (irAEs), most commonly affecting the skin and gastrointestinal system. By contrast, genitourinary toxicities are rare and often underrecognized. The present case report outlines a 62-year-old male with metastatic colorectal cancer who developed pan-urinary tract irAEs (concurrent immune-related nephritis, ureteritis and cystitis) after exposure to three distinct classes of ICIs. The patient initially experienced pollakiuria, urinary urgency, dysuria and hematuria, which worsened after switching to cadonilimab and adebrelimab. This deterioration coincided with rising serum creatinine levels and lack of improvement with antibacterial treatment. Urinalysis revealed leukocyturia and hematuria, while imaging demonstrated bilateral hydroureteronephrosis and diffuse bladder wall thickening. A multidisciplinary evaluation led to the diagnosis of ICI-induced pan-urinary tract irAEs. Both urinary symptoms and renal function resolved rapidly after halting immunotherapy and starting glucocorticoid treatment, with no recurrence during follow-up. In addition, a comprehensive review of reported cases was conducted to characterize this rare irAE presentation and further propose both diagnostic criteria and management strategies to facilitate early detection and effective treatment.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Multiple and Secondary Primary Cancers Renal cell carcinoma treatment

Publication details

Journal / source
Experimental and Therapeutic Medicine
Publisher
Spandidos Publications
Volume
32
Issue
2
Pages
1–10
Publication date
8 June 2026
Language
EN